Alert archive / Tennessee / Tornado Warnings in 1999

Tornado Warning 24, NWS Nashville, TN

January 22, 1999Decatur County, Tennessee

NWS Nashville, TN issued this tornado warning at Jan 22, 1999, 1:00 PM CST for Decatur County, Tennessee. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 22, 1999, 1:00 PM CST (19:00 UTC)
Expired
Jan 22, 1999, 2:00 PM CST
In force
60 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Decatur County, TN

What was reported inside it

TimeReportWhereRemark
Jan 22, 1:21 PM CSTThunderstorm Wind 50South Portion, TNTrees and power lines were down. Shingles were blown off roofs in southern Decatur county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 22, 12:45 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1999-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1999-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
466 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS54 KOHX 221859 RRB
TORBNA
TNC039-222000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
100 PM CST FRI JAN 22 1999

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  DECATUR COUNTY IN WESTERN TENNESSEE

* UNTIL 200 PM CST

* AT 1257 PM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A TORNADO 8 MILES SOUTH OF DECATURVILLE...   MOVING
  NORTHEAST AT 50 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  PARSONS AT 105 PM CST
  PERRYVILLE AT 110 PM CST
  BUSSELTOWN AT 110 PM CST
  COZETTE AT 115 PM CST

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

MOSER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Jan 22, 8:52 AM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Jan 22, 8:52 AM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
852 AM CST FRI JAN 22 1999

LN OF STG TSRA CURNTLY EDGING TWD TN RVR W/ AREA OF SHRA/TSRA MOVG NE
THRU WRN MID TN.

WL SEND A SET OF AMENDED ZNS FOR MID TN TO DROP THE WATCH...REALIGN
ZN GROUPING...AND MAKE A FEW MINOR ADJUSTMENTS TO PD 1 FCST.

MRNG BNA SOUNDING SHOWS WEAKLY UNSTABLE ENVIRONMENT W/ LI OF ZERO
AND PW OVR 1 INCH. ADAP CHARTS SHOW GREATER INSTABILITY TO SW OF
FA...AND XPCT AMS OVR FA TO DESTABILIZE AS TEMPS INCRS AND MORE
UNSTABLE AIR ADVECTS INTO MID TN.

HAVE A NICE DAY

08

In the hours before

Local storm report, Jan 22, 7:19 AM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
719 AM CST FRI JAN 22 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 AM    CLARKSVILLE               TN   TORNADO
01/22/99   MONTGOMERY                     *** 2 INJ ***
                                          AN APPARENT TORNADO STRUCK
                                          DOWNTOWN CLARKSVILLE AND
                                          DID SEVERE DAMAGE TO A
                                          POLICE COMPLEX, THE
                                          COURTHOUSE AND AN
                                          APARTMENT BUILDING.
                                          MOST OF THE DAMAGE
                                          OCCURRED ON FRANKLIN ST.,
                                          COMMERCE ST. AND 3RD ST.
                                          POLICE CORDONED OFF
                                          DOWNTOWN CLARKSVILLE DUE
                                          TO THE AMOUNT OF DEBRIS
                                          IN THE AREA.

                                          AT LEAST SEVERAL BUILDINGS
                                          REPORTEDLY DESTROYED.

                                          INJURIES WERE REPORTED
                                          TO BE SLIGHT, BUT THE TYPE
                                          WAS NOT SPECIFIED.

                                          THESE REPORTS RECEIVED
                                          FROM THE MONTGOMERY
                                          COUNTY NEWS.
Special weather statement, Jan 22, 9:19 AM CST, 3 hours 41 minutes before
TNZ005>010-022>031-055>064-075-076-093>096-221830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
919 AM CST FRI JAN 22 1999

...SEVERE WEATHER CONTINUES TO THREATEN MIDDLE TENNESSEE RESIDENTS
TODAY...

A STRONG COLD FRONT CONTINUES PUSHING TOWARD MIDDLE TENNESSEE. THE
ATMOSPHERE AHEAD OF THE FRONT IS UNUSUALLY WARM AND VERY MOIST...
AND CONDITIONS ARE THEREFORE FAVORABLE FOR SEVERE WEATHER
DEVELOPMENT...ESPECIALLY DURING THE AFTERNOON.

LARGE HAIL...DAMAGING STRAIGHT-LINE WINDS...AND EVEN ISOLATED
TORNADOES ARE POSSIBLE ACROSS MID-STATE.

MIDDLE TENNESSEE RESIDENTS ARE STONGLY ENCOURAGED TO MONITOR MEDIA
SOURCES...SUCH AS NOAA WEATHER RADIO...FOR THE LATEST WEATHER
INFORMATION.

STORMS SPOTTER GROUPS AND EMA PERSONNEL SHOULD PREPARE FOR
ACTIVATION LATER TODAY SHOULD SEVERE WEATHER DEVELOP.

08

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 2:47 AM CSTTornado WarningOHXBenton48 min
Jan 22, 3:20 AM CSTSevere Thunderstorm WarningOHXDecatur60 min
Jan 22, 3:32 AM CSTSevere Thunderstorm WarningOHXHouston, Stewart63 min
Jan 22, 3:32 AM CSTSevere Thunderstorm WarningOHXHumphreys63 min
Jan 22, 3:40 AM CSTTornado WarningOHXBenton, Houston, Humphreys35 min
Jan 22, 3:48 AM CSTTornado WarningOHXDecatur47 min
Jan 22, 3:48 AM CSTTornado WarningOHXStewart47 min
Jan 22, 3:54 AM CSTTornado WarningOHXDickson, Montgomery61 min
Jan 22, 4:30 AM CSTSevere Thunderstorm WarningOHXCheatham, Robertson65 min
Jan 22, 4:38 AM CSTTornado WarningOHXHumphreys62 min
Jan 22, 4:48 AM CSTTornado WarningOHXHouston52 min
Jan 22, 5:00 AM CSTTornado WarningOHXDickson65 min
Jan 22, 5:06 AM CSTTornado WarningOHXMontgomery49 min
Jan 22, 5:19 AM CSTTornado WarningOHXCheatham46 min
Jan 22, 5:24 AM CSTTornado WarningOHXRobertson61 min
Jan 22, 6:37 AM CSTSevere Thunderstorm WarningOHXStewart18 min
Jan 22, 9:45 AM CSTFlash Flood WarningOHXBenton, Houston, Humphreys4 hr
Jan 22, 9:45 AM CSTFlash Flood WarningOHXStewart4 hr
Jan 22, 10:04 AM CSTSevere Thunderstorm WarningOHXBenton61 min
Jan 22, 1:26 PM CSTFlash Flood WarningOHXBenton, Stewart4 hr
Jan 22, 1:59 PM CSTFlash Flood WarningOHXDecatur4 hr
Jan 22, 3:20 PM CSTFlash Flood WarningOHXPerry, Wayne3 hr
Jan 22, 3:20 PM CSTFlash Flood WarningOHXHouston, Humphreys, Montgomery3 hr
Jan 22, 3:41 PM CSTSevere Thunderstorm WarningOHXDecatur, Perry, Wayne34 min
Jan 22, 4:35 PM CSTSevere Thunderstorm WarningOHXGiles50 min
Jan 22, 4:47 PM CSTFlash Flood WarningOHXHickman4 hr
Jan 22, 4:47 PM CSTFlash Flood WarningOHXCheatham, Dickson, Robertson4 hr
Jan 22, 4:47 PM CSTFlash Flood WarningOHXBenton, Stewart4 hr
Jan 22, 5:30 PM CSTTornado WarningOHXLincoln45 min
Jan 22, 5:32 PM CSTFlash Flood WarningOHXDecatur, Perry, Wayne4 hr
Jan 22, 5:32 PM CSTFlash Flood WarningOHXHouston, Humphreys, Montgomery4 hr

Nearby

Tornado Warnings in Tennessee, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.